An 8-year-old boy with seizures who developed acute hepatic failure during treatment with lamotrigine is reported from the Department of Pediatrics, Columbia University, New York. The patient was first admitted because of aggressive behavior, ataxia, and tremor caused by valproic acid (VPA) treatment. VPA level was 64 mcg/ml, and blood and liver function tests were normal. Lamotrigine was substituted for the VPA and thioridazine added. Two weeks after discharge, fever, vomiting, headaches and diplopia developed. Thioridazine was discontinued. Three days later, the child entered hospital with jaundice, hepatomegaly, elevated liver enzymes, and coagulopathy. The lamotrigine level was 30 mcg/ml (N, 1-3). The drug was discontinued, the boy was treated with iv fluids and vitamin K 5 mg im, and he recovered within one week. The hepatic failure was believed to be caused by lamotrigine. [1]

COMMENT. This appears to be the first case of hepatic failure caused by lamotrigine in a child. The authors cite two previous reports in adults, both after adding lamotrigine to polytherapy, including carbamazepine and/or valproic acid. The previously administered valproic acid in the present case might possibly have contributed to the lamotrigine high blood level and toxicity. Glucuronic acid metabolism is the metabolic pathway of lamotrigine, and valproic acid blocks the elimination of lamotrigine. Careful monitoring of liver function is recommended in patients treated with lamotrigine.

Outcome of children with cerebral edema caused by fulminant hepatic failure is reviewed from the Children’s Hospital of Pittsburgh, PA [2]. Neurologic complications of encephalopathy and cerebral edema were major contributors to mortality in 14 (70%) of 20 children with FHF due to various causes. Orthotopic liver transplantation is recommended with severe and worsening encephalopathy before radiographic evidence of cerebral edema develops.

Effect of L-carnitine on valproic acid concentrations in rat serum, brain, and liver was studied at the Department of Pediatrics, Akita University School of Medicine, and Yuri Kumiai General Hospital; Akita, Japan [3]. Supplements of carnitine increased free valproic acid concentrations in the brain and may be expected to potentiate the anticonvulsant effects of valproic acid treatment in humans.